From 3M Health Information Systems
ICD-10 coding challenge: Opioid induced constipation
A 65 year-old male was admitted to the hospital with an acute myocardial infarction of left anterior descending coronary artery. The patient was in cardiogenic shock and an intraaortic balloon pump was placed for this. The patient developed acute respiratory failure and acute renal failure that did not improve. He is currently receiving hemodialysis for end-stage renal disease. He had a tracheostomy placed, as well as a PEG tube. The patient complains of severe back, leg, feet and abdominal pain, and currently rates his pain as 8 out of 10. He is receiving IV fentanyl for pain control. He states he sleeps for one hour after receiving the fentanyl and then wakes up and stays awake until he receives his next dose of fentanyl. Today, he was switched from fentanyl IV q.2h to a fentanyl patch. The patient has been experiencing opioid-induced constipation. He is being evaluated by the GI service for possible medication therapy to alleviate this. Assign diagnosis codes for this inpatient encounter and sequence appropriately.
I21.02 ST elevation (STEMI) myocardial infarction involving left anterior descending coronary artery
R57.0 Cardiogenic shock
N17.9 Acute renal failure
N18.6 End stage renal disease
J96.00 Acute respiratory failure, unspecified whether with hypoxia or hypercapnia
K59.09 Other constipation
T40.4X5A Adverse effect of other synthetic narcotics
R10.9 Unspecified abdominal pain
M54.9 Back pain, unspecified
M79.606 Pain in leg, unspecified
M79.671 Pain in right foot
M79.672 Pain in left foot
By now, most of us are aware of the increasing use of opioids – both prescription and non-prescription. Daily stories of addiction and death due to overdose abound. And it has become commonplace to see television commercials for medications that help alleviate opioid-induced constipation which is one of the problems the patient in this month’s scenario experienced. In fact, statistics show that between 40 and 95 percent of patients using opioids develop opioid-induced constipation. In ICD-10-CM, the code for drug-induced constipation is K59.09, Other constipation. But once the code freeze is lifted on October 1, 2016, a more specific code will be available—namely K59.03, Drug-induced constipation—which is a good thing! Code T40.4X5A, Adverse effect of other synthetic narcotics must also be assigned to identify the drug causing the constipation. Of those who responded to this month’s challenge, some assigned code T40.2X5A, Adverse effect of other opioid, which is incorrect because Fentanyl is a synthetic narcotic.
While reviewing the codes submitted for this challenge, I also saw that some of you assigned code I21.3, ST elevation (STEMI) of unspecified site for this patient’s acute myocardial infarction. The more accurate code for this patient’s STEMI (documented as involving the left anterior descending coronary artery) is I21.02, which is the specific code for a STEMI involving the left anterior descending coronary artery. Lately, while doing ICD-10 coding and DRG validations, I have noticed that coding and CDI professionals are missing ICD-10 specific documentation that is being recorded by physicians. Specific STEMI documentation can usually be located in cardiac catheterization or intervention reports or Cardiology consultation and progress notes.
Sue Belley is a project manager with the consulting services business of 3M Health Information Systems.
Want to view more ICD-10 coding scenarios? Check out this eguide of our most popular scenarios.